Tornadoes · United States · Minnesota · 2008

EF0 tornado, Morris, Minnesota, May 30, 2008

This EF0 tornado ran 0.1 miles across Stevens County on May 30, 2008, touching down at 3:37 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 30, 2008
Touchdown
3:37 PM CDT (20:37 UTC)
Path length
0.1 miles (0.1 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Stevens County
Touchdown point
45.597, -95.987
Lift-off point
45.597, -95.987
Record number
0805301437-01

What the Weather Service recorded

A potent upper level trough of low pressure trekked over Central and South Central Minnesota...sparking numerous reports of severe weather across the region.

Brief touchdown in open field. Multiple eyewitnesses.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
20:06 UTC21:00 UTCSevere Thunderstorm WarningMPX
20:14 UTC21:00 UTCSevere Thunderstorm WarningMPX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at May 30, 2:20 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 30, 2:20 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
220 PM CDT FRI MAY 30 2008

.DISCUSSION...

TIGHT VORT MAX CURRENTLY IN MOVING OUT OF EXT SE NODAK TOWARD WC MN
HAS BEGUN TO SPAWN CONVECTION AHEAD OF IT IN SW/WC MN WHERE SUN HAS
ALLOWED AIRMASS TO DESTABALIZE.  MSAS SB LIFTED INDEX VALUES IN THE
B4 TO B7 RANGE. EXPECT CONVECTION TO CONTINUE TO INCREASE IN
COVERAGE WITH MAINLY HAIL EXPECTED OUT OF THE STRONGER CORES. RATHER
COLD MID LEVEL TEMPERATURES WITH B15 TO B17 500 MB TEMPERATURES
MOVING INTO AREA WITH COLD UPPER TROF.  CONVECTION SHOULD DIMINISH
EARLY EVENING IN WC MN WITH PASSAGE OF VORT...BUT WILL PROBABLY SEE
SCATTERED THUNDERSTORMS IN THE EAST UNTIL AROUND MIDNIGHT.

WATER VAPOR IMAGERY SHOWS UPSTREAM VORT DROPPING OUT OF ALBERTA INTO
SASKETCHEWAN WHICH WILL BRING ANOTHER ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY TO N CWA ON SATURDAY. WITH MID LEVEL
TEMPERATURES REMAINING COLD MAY SEE A FEW HAILERS AGAIN IN THE
AFTERNOON AND EVENING.

RIDGE OF HIGH PRESSURE MOVES IN FOR SUNDAY BRINGING A DRY DAY BUT
ANOTHER WAVE IN FAIRLY ACTIVE UPPER AIR PATTERN WILL BRING A RETURN
TO SCATTERED SHOWERS AND THUNDERSTORMS ON MONDAY.   QUITE A
DIFFERENCE AND ECMWF SOLUTIONS ON MID WEEK UPPER AIR PATTERN WITH
GFS BRINGING DEEP CLOSED LOW PRESSURE INTO IOWA AND ECMWF HOLDING
ENERGY BACK FARTHER WEST...BUT BOTH DO PAINT A PRETTY WET SOLUTION.
CONTINUED TO USE A BROAD BRUSH ON POPS GIVEN UNCERTAINTY OF MODELS.

&&

.AVIATION.../18Z TAF ISSUANCE/
UPPER LEVEL TROUGH/VORTICITY MAXIMA DROPPING SOUTHEAST INTO
NORTHWEST CWA THIS AFTERNOON/EVENING.  THIS SHOULD GENERATE SCT/BKN
TSRA ACROSS MAINLY WESTERN TAF SITES DURING THIS PERIOD.  LATER
START TIME IN THE KMSP AREA AS ACTIVITY DROPS SOUTHEAST. SOME HAIL
AND WND PSBL IN THE STRONGER CELLS.  THIS SHOULD GRADUALLY WANE
DURING THE EVENING AS TROUGH MOVES THROUGH AND SHOWERS DISSIPATE
AFTER HEATING/INSTABILITY DECREASES.  IF CLOUDS CLEAR WESTERN
AREAS...COULD SEE SOME LIGHT FOG OVER THE WESTERN REGION AS THE SFC
HIGH BUILDS SOUTHEAST OVER THE REGION.  OTHER THAN THAT...SOME
CUMULUS WILL REDEVELOP SATURDAY MORNING...WITH MORE SCT TSRA
DEVELOPING IN THE AFTERNOON AS THE NEXT TROUGH SWINGS THROUGH.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 30, 10:34 AM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1034 AM CDT FRI MAY 30 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
311200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1034 AM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER MOST OF THE OUTLOOK
AREA THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING...AS AN
UPPER LEVEL LOW PRESSURE TROUGH MOVES FROM NORTH DAKOTA ACROSS
MINNESOTA. SOME OF THE STRONGER STORMS COULD PRODUCE HAIL AND
GUSTY WINDS...ESPECIALLY ACROSS WEST CENTRAL INTO SOUTH CENTRAL
MINNESOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WEATHER PATTERN WILL REMAIN ACTIVE...WITH A POTENTIAL FOR
SCATTERED THUNDERSTORMS THROUGH MOST OF NEXT WEEK. THUNDERSTORMS
ARE IN THE FORECAST SATURDAY...MONDAY AND TUESDAY... AND AGAIN
NEXT THURSDAY. THE THREAT OF SEVERE WEATHER IS UNCERTAIN AT THIS
TIME...BUT THE GREATEST RISK OF STRONG THUNDERSTORMS APPEARS TO
BE ON SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

In the hours before

Special weather statement, May 30, 2:09 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
209 PM CDT FRI MAY 30 2008

MNZ075-082-083-302015-
BLUE EARTH-NICOLLET-WATONWAN-
209 PM CDT FRI MAY 30 2008

...SIGNIFICANT WEATHER ALERT FOR BLUE EARTH...NICOLLET AND WATONWAN
COUNTIES UNTIL 315 PM CDT...

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
CLUSTERS OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM REDWOOD
FALLS TO SPRINGFIELD TO COMFREY AND WINDOM. THESE STORMS WERE MOVING
EAST AT 34 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...

  ST. JAMES.
  MADELIA.
  LAKE CRYSTAL.
  NICOLLET.
  COURTLAND.
  DARFUR.
  BUTTERFIELD.
  GROGAN.
  KLOSSNER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MDB
Local storm report, May 30, 2:38 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             SPRINGFIELD             44.24N 94.98W
05/30/2008  E0.50 INCH       BROWN              MN   TRAINED SPOTTER

            DIME SIZE HAIL WAS REPORTED.

&&

MCS
Special weather statement, May 30, 2:38 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT FRI MAY 30 2008

MNZ047-048-302045-
POPE-STEVENS-
238 PM CDT FRI MAY 30 2008

...SIGNIFICANT WEATHER ALERT FOR POPE AND STEVENS COUNTIES UNTIL 345
PM CDT...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF MORRIS...OR 5 MILES
SOUTHEAST OF DONNELLY. THIS STORM WAS MOVING EAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

PEOPLE IN EASTERN STEVENS AND POPE COUNTIES...INCLUDING THE CITIES OF
MORRIS...CYRUS AND STARBUCK...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MDB
Local storm report, May 30, 2:56 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
256 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             3 SW WABASSO            44.37N 95.30W
05/30/2008  M1.00 INCH       REDWOOD            MN   PUBLIC

0200 PM     HAIL             1 S WABASSO             44.39N 95.25W
05/30/2008  M1.00 INCH       REDWOOD            MN   PUBLIC

&&

MCS
Special weather statement, May 30, 3:17 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 PM CDT FRI MAY 30 2008

MNZ076-077-302115-
LE SUEUR-RICE-
317 PM CDT FRI MAY 30 2008

...SIGNIFICANT WEATHER ALERT FOR LE SUEUR AND RICE COUNTIES UNTIL 415
PM CDT...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ACROSS MUCH OF LE SUEUR COUNTY.
THESE STORMS WERE MOVING EAST AT 30 MPH. ADDITIONAL THUNDERSTORMS
WILL MOVE INTO WESTERN LE SUEUR COUNTY AND MOVE EASTWARD ACROSS
AREAS THAT HAVE ALREADY HAD STORMS MOVE ACROSS.

ONE HALF INCH DIAMETER HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS
STORM.

PEOPLE IN CENTRAL LE SUEUR AND RICE COUNTIES...INCLUDING THE CITIES
OF LE CENTER AND FARIBAULT...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MDB
Local storm report, May 30, 3:29 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             CYRUS                   45.62N 95.74W
05/30/2008  M1.00 INCH       POPE               MN   PUBLIC

0323 PM     HAIL             2 W CYRUS               45.62N 95.78W
05/30/2008  M1.00 INCH       STEVENS            MN   PUBLIC

&&

MCS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Aberdeen, SD (KABR), 12:00Z

8.6 hours before the tornado, 204 km from the path. May 30, 2008.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 95 joules per kilogram, CIN -135, lifted condensation level 697 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 44 square meters per square second, 0 to 6 km bulk shear 28 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-135 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

Aberdeen, SD (KABR), 00:00Z

3.4 hours after it, 204 km from the path. May 31, 2008.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 69 joules per kilogram, CIN -37, lifted condensation level 1605 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-05-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 46 square meters per square second, 0 to 6 km bulk shear 21 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-37 J/kg
Surface CAPE
850 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
7.5 K/km

Open this sounding in Storm Lab

The radar

The Aberdeen radar (KABR), 190 km away, was scanning. The volume nearest the touchdown began at 20:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:10 UTCFUNNEL CLOUD4 Nw HermanGrant, MN
20:10 UTCHAIL 0.88HermanGrant, MN
20:20 UTCHAIL 1CyrusPope, MN
20:23 UTCHAIL 12 W CyrusStevens, MN
20:30 UTCTORNADO3 Ne CyrusPope, MNBRIEF TOUCHDOWN IN AN OPEN FIELD.
20:35 UTCHAIL 1.75CyrusPope, MNHAIL RANGING FROM NICKEL SIZE TO GOLF BALL SIZE IN CYRUS. TIME APPROXIMATED.
20:38 UTCTORNADO3 Nw MorrisStevens, MNBRIEF TORNADO TOUCHDOWN ABOUT 3 MILES NORTHWEST OF MORRIS.
20:45 UTCHAIL 1StarbuckPope, MN
20:53 UTCFUNNEL CLOUD6 Wnw StarbuckPope, MNFUNNEL CLOUD ALMOST TOUCHED GROUND 2 MILES NORTH AND 6 MILES WEST OF STARBUCK.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of May 30, 2008

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 304:13 AM CDTEF1Clarke, IA9.1150$50,000
May 304:51 AM CDTEF1Warren, IA7.2125$80,000
May 305:07 AM CDTEF2Marion, IA19.290010$825,000
May 304:25 PM CDTEF1Pike, IL1.450$5,000
May 305:10 PM CDTEF1Lewis, MO3.470$10,000
May 305:14 PM CDTEF0Ralls, MO3.350$30,000
May 306:15 PM EDTEF1Wabash, IN0.250$100,000
May 306:22 PM EDTEF0Wabash, IN0.125$40,000
May 306:15 PM CDTEF0Pike, IL3.940
May 307:30 PM EDTEF0Carroll, IN0.130
May 307:17 PM CDTEF1Morgan, IL4.8100$192,000
May 308:20 PM CDTEF0Christian, IL0.010
May 308:33 PM CDTEF0Shelby, IL1.130
May 3010:27 PM EDTEF2Marion, IN7.115018$29 million
May 3010:35 PM EDTEF1Hancock, IN4.5200$500,000
May 3010:57 PM CDTEF0Adams, IN to OH0.325$61,000
May 3012:28 AM EDTEF0Putnam, OH3.2464$1.2 million
May 301:29 AM EDTEF2Hancock, OH8.31006$1.8 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.